Statins side effects are 'trick of the mind', survey suggests

Lizzie Roberts
The most debilitating effects of statins could mostly be caused by a “nocebo” response, a new study has suggested, where people become ill from the drug because they expect to.      - Getty 
The most debilitating effects of statins could mostly be caused by a “nocebo” response, a new study has suggested, where people become ill from the drug because they expect to. - Getty

The most debilitating effects of statins could mostly be caused by a “nocebo” response, a new study has suggested, where people become ill from the drug because they expect to.  

A “nocebo effect” could be accounting for up to 90 per cent of symptoms experienced by patients while taking drugs, according to research led by Imperial College London and clinicians at Imperial College Healthcare NHS Trust.  

The results of the study, published in the New England Journal of Medicine, have been called “undeniable” by the British Heart Foundation.  

Around eight million people in the UK take statins, which previous studies have found can reduce the risk of heart attack or stroke by around 25 to 30 per cent.  

But around one fifth of patients stop taking them, or refuse statins, due to the reported side-effects, such as tiredness or joint pain.  

In this latest clinical trial involving 60 patients, aged between 37 and 79 who stopped taking the drugs due to the side effects, 90 per cent of the symptoms experienced by patients while taking statins were also present when taking a placebo.  

The researchers say the findings suggest the common side effects could mostly be caused by people subconsciously expecting to experience them, rather than physical effects from the drugs.  

Doctors should warn patients of the “nocebo effect” when prescribing statins, the researchers say, and help to encourage people to preserve with the medication.  

(Statins are the second most commonly prescribed drug in the UK)

Most commonly prescribed medicines, % of adults taking them
Most commonly prescribed medicines, % of adults taking them

During the year-long trial, the patients took three sets of tables; four bottles containing a statin, four bottles of a placebo and four empty bottles.   The tablets were identical and patients were unaware if they were taking statin or placebo for eight months, and then took nothing for four months.  

They were required to score their symptoms from 0 (no symptoms) to 100 (worst imaginable symptoms) on a daily basis.  

Forty-nine of the 60 patients completed the full 12 months of the trial.  

The researchers also found that the average intensity score was eight during no-tablet months, 15.4 during placebo months and 16.3 during statin months.  

Dr James Howard, Clinical Research Fellow at Imperial College London and Cardiologist at Imperial College Healthcare NHS Trust, said: “Our study suggests that the reported side effects of statins are not caused by the statin themselves but by the effect of taking a tablet.  

“Some of the side effects could also be from the typical aches and pains of getting older. 

“Our findings are significant because they are further evidence that side effects from statins are minimal. These drugs play a significant role in keeping patients who are at risk of cardiovascular disease healthy.”  

Male vs female heart attacks
Male vs female heart attacks

Around half of the participants who completed the trial stopped taking the tablets early due to “intolerable side effects” for at least one month of the trial, with 71 stoppages in total.    

Of the 71 stoppages, 31 occurred during placebo months and 40 were during statin months.   

Six months after completing the trial, 30 of the patients had restarted statins and four planned to do so, 25 were not receiving statins and were not planning to restart them.  

Professor Sir Nilesh Samani, Medical Director at the British Heart Foundation (which funded the research), said: “The beauty of this study is that it’s personalised.  

“For the first time, patients were able to see for themselves that statins did not cause their side effects but the physical act of taking a pill did.  

“These results undeniably show that statins are not responsible for many of the side effects attributed to them.”